North Dakota, 2011

Flooding in North Dakota, August 1 to 31, 2011

August 1 to 31, 2011 · NWS FGF · 3 events in 3 counties and zones

A few precipitation events early in August caused some rises on Devils Lake and Stump Lake. However, the second half of the month saw consistent falls on both lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
$85,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few precipitation events early in August caused some rises on Devils Lake and Stump Lake. However, the second half of the month saw consistent falls on both lakes. Devils Lake began the month at a level around 1454.20 feet MSL and ended the month around 1454.00 feet MSL. Stump Lake began the month around 1454.15 feet MSL and ended the month around 1453.90 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 8:06 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 31, 8:06 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
906 PM CDT SUN JUL 31 2011

.DISCUSSION...

MAIN CHANGE FOR THE EVENING UPDATE WAS TO TWEAK POPS AND HOURLY
TEMPS. TEMPERATURES IN THE NORTHWESTERN CWA HAVE BEEN FALLING MORE
RAPIDLY THAN EXPECTED DUE TO RELATIVELY DRY DEWPOINTS.
HOWEVER...CLOUD COVER AND DEWPOINTS WILL BE INCREASING AS STORMS
APPROACH AND SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE INTO
THE AREA...SO THE FALLING TEMPS SHOULD NOT FALL OFF QUITE AS FAST.

OF MORE IMPORTANCE IS CONVECTION...WITH SOME STORMS STARTING TO
FIRE IN STUTSMAN COUNTY AND HEADING TOWARDS THE WESTERN CWA. THESE
STORMS ARE DEVELOPING ALONG THE EDGE OF THE BEST SFC BASED CAPE
AND THETA-E...AND THE EASTWARD TRACK WILL TAKE IT INTO MORE STABLE
AIR. HOWEVER...MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON BRINGING
BETTER CAPE EASTWARD AS THE EVENING PROGRESSES. WILL CONTINUE TO
KEEP 30-40 POPS IN THE WEST THROUGH 06Z...BUT THINK THAT STORMS
SHOULD BE RELATIVELY WEAK. MORE SIGNIFICANT STORMS HAVE JUST
CROSSING INTO WESTERN ND...AND WILL BE ON A TRACK TO IMPACT OUR
SOUTHERN CWA LATER TONIGHT. WITH THE LOW LEVEL JET INCREASING AS
WELL AS ELEVATED INSTABILITY...THE STORMS LOOK LIKE THEY WILL
MAINTAIN SEVERITY WITH THE PRIMARY THREAT BEING WIND. GIVEN THE
CURRENT RADAR TRENDS...THE MORE SOUTHERLY SOLUTION THAT MODELS
WERE SHOWING EARLIER TODAY SEEMS TO BE ON TRACK. WILL KEEP THE 50
POPS FOR THE SOUTHERN HALF OF THE CWA WITH THE MENTION OF SEVERE
AFTER 06Z.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD EXCEPT FOR
BRIEF DROPS NEAR THUNDERSTORMS. STILL SOME UNCERTAINTY AS TO
EXACTLY WHERE THUNDERSTORMS WILL IMPACT...SO WILL CONTINUE WITH
VCTS AND CB MENTION FOR NOW AND WILL AMEND AS NEEDED. AFTER A
BRIEF BREAK LATE TOMORROW MORNING...MORE CB WILL BE POSSIBLE
TOMORROW AFTERNOON AS THE MAIN LOW PRESSURE SYSTEM MOVES INTO THE
AREA.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SUN JUL 31 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE CONCERNS THUNDERSTORM CHANCES AND
SEVERE POTENTIAL TONIGHT AND THEN AGAIN MONDAY AND MONDAY NIGHT.
GFS/NAM/ECMWF SYNOPTIC-SCALE FEATURES ARE IN REASONABLE
AGREEMENT...BUT THERE CONTINUES TO BE SIGNIFICANT VARIATION IN QPF
OUTPUT. PREFER A BLEND BETWEEN THE GFS/NAM...WHICH FAVOR SOME KIND
OF CONVECTIVE COMPLEX ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA TONIGHT COMPARED TO THE FARTHER NORTH ECMWF. DYNAMIC
FORCING...INSTABILITY AND LATEST SPC 4 KM WRF ALSO SUPPORT A
SOUTHERN SOLUTION.

THIS EVENING...SURFACE WARM FRONT FROM WILLISTON TO BISMARCK TO
SAINT CLOUD WILL DRIFT NORTH AND EAST...ALLOWING MOISTURE-RICH
UNSTABLE BOUNDARY LAYER ACROSS SD/WESTERN ND TO MOVE INTO SOUTHERN
AND EASTERN ND. SHOWERS AND STORMS ARE POSSIBLE ALONG AND NORTH
OF THIS BOUNDARY THIS EVENING GIVEN MODEST CONVERGENCE ALONG THE
FRONT AND MLCAPE VALUES APPROACHING A FEW THOUSAND JOULES. SOME
STORMS MAY BE SEVERE WITH HEAVY RAIN...LARGE HAIL AND DAMAGING
WIND THE PRIMARY THREATS. HOWEVER...TORNADOES CANNOT BE RULED OUT
GIVEN FAVORABLE LOW-LEVEL SHEAR IN THE VICINITY OF THE FRONT.

LATE EVENING AND OVERNIGHT...EXPECT A BIGGER SEVERE THREAT AS A
STRONG SHORT-WAVE CURRENTLY OVER SOUTH-CENTRAL ID MOVES INTO THE
WESTERN DAKOTAS BY 06 UTC. CONVECTION SHOULD INITIATE ACROSS
SOUTHWEST ND ALONG NOSE OF 850 HPA 40 KT JET AND PROGRESS EASTWARD
OVERNIGHT. INITIAL STORM MODE LOOKS TO FAVOR ISOLATED SUPERCELLS...
BUT STORMS MAY GROW INTO A COLD-POOL DOMINATED MCS BY MONDAY
MORNING. BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST
ND INTO WEST-CENTRAL MN...BUT CANNOT RULE OUT ADDITIONAL STORMS
FARTHER NORTH GIVEN UPPER-LEVEL FORCING MOVING THROUGH THE RIDGE
ALOFT. WILL ADD SEVERE WORDING TO THE GRIDS FROM 06 TO 12 UTC
TONIGHT MAINLY ACROSS EASTERN ND INTO PORTIONS OF WEST CENTRAL MN.

THERE MAY BE A BRIEF BREAK IN ACTIVITY LATE MONDAY MORNING AND EARLY
AFTERNOON...BEFORE ADDITIONAL STORMS DEVELOP ALONG AND AHEAD OF
APPROACHING MID-LEVEL TROUGH. GFS/ECMWF/NAM ALL SHOW A SIGNIFICANT
CONVECTIVE COMPLEX DEVELOP MONDAY EVENING...MOVING FROM THE SOUTHERN
VALLEY TOWARD THE DULUTH AREA. PRECIPITABLE WATER INCREASES TO 2.5
INCHES FOR MUCH OF THE FORECAST AREA...SO VERY HEAVY RAIN IS
POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING WIND. MUCH OF
TOMORROW/S CONVECTIVE EVOLUTION WILL LIKELY DEPEND ON WHAT HAPPENS
TONIGHT. CLOUD COVER MAY HOLD TEMPERATURES DOWN A BIT....BUT
INCREASING DEW POINTS INTO THE LOWER 70S WILL RESULT IN MUCH MORE
HUMID CONDITIONS WITH HEAT INDEX VALUES POSSIBLY APPROACHING 100
DEGREES...ESPECIALLY ACROSS THE SOUTHERN VALLEY.

MORE TRANQUIL CONDITIONS RETURN FOR TUESDAY/WEDNESDAY AS SURFACE
HIGH PRESSURE BUILDS ACROSS THE REGION. HIGH TEMPERATURES WILL TOP
OUT IN THE UPPER 70S TO LOWER 80S WITH LOWS IN THE UPPER 50S TO
LOWE 60S.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

DO NOT SEE MUCH CHANGE TO THE OVERALL PATTERN THROUGHOUT THE LONG
TERM FORECAST. 500MB PATTERN LOOKS MOSTLY ZONAL WITH POSSIBLY A
LITTLE AMPLIFICATION IN THE WESTERN RIDGE OCCURRING LATE. ALL SAID
TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL IF NOT A TAD
HIGHER. IN THIS PATTERN THERE IS NO GOOD SIGNAL FOR PCPN BUT MOST
MODELS PAINT QUITE A BIT OF PCPN OVER THE NORTHERN PLAINS. TRIED TO
STICK CLOSE TO CONTINUITY FOR PCPN CHANCES BUT HARD TO PICK ANY
SMALL BLOCK OF TIME TO GO DRY. THEREFORE FIND MOST OF THE LONG TERM
WITH LOW CHANCES FOR PCPN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, Jul 31, 2:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT SUN JUL 31 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
300 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY THIS EVENING.
AFTER 7 PM...THUNDERSTORMS WILL BEGIN TO GET ORGANIZED IN CENTRAL
NORTH DAKOTA. A COMPLEX OR TWO OF THUNDERSTORMS WILL EVENTUALLY
MOVE EAST ACROSS EASTERN NORTH DAKOTA AND INTO PARTS OF NORTHWEST
AND WEST CENTRAL MINNESOTA BY LATE TONIGHT. SOME OF THESE STORMS
MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORNING THUNDERSTORMS WILL START TO DIMINISH BY LATE MONDAY
MORNING. A COLD FRONT WILL MOVE INTO CENTRAL NORTH DAKOTA LATE
MONDAY AFTERNOON. THE AIRMASS EAST OF THE FRONT WILL BE VERY
WARM...HUMID AND UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER CENTRAL EASTERN NORTH DAKOTA LATE MONDAY AFTERNOON
AND THEN SPREAD THROUGH THE REGION MONDAY NIGHT. SEVERE
THUNDERSTORMS ARE ONCE AGAIN POSSIBLE JUST ABOUT ANYWHERE AS THE
FRONT MOVES THROUGH. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE
THE MAIN THREAT WITH ISOLATED TORNADOES A POSSIBILITY AS WELL.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT AND AGAIN MONDAY LATE AFTERNOON
AND MONDAY NIGHT.

DTR

In the hours before

Special weather statement, Jul 31, 8:23 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT SUN JUL 31 2011

NDZ038-039-049-053-010330-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-
923 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1030 PM CDT...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
KATHRYN AROUND 930 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 935 PM CDT.
FORT RANSOM AROUND 940 PM CDT.
NOME AND FINGAL AROUND 945 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Nelson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
48.190, -98.400

Flood, Benson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
48.370, -99.410

Flood, Ramsey

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
48.530, -98.940

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335504, 335506, 335507.